Plaquenil and managing low blood sugar
I know from my research and posts here that Plaquenil can cause hypoglycemia (low blood sugar), and indeed, those of us on Plaquenil are less likely to develop Type II diabetes. Recently, I had some bloodwork done because of an increase of an increase in bruising and petechiae. An incidental finding was that my blood glucose, even after eating a good-sized breakfast, was pretty low (57). The working theory is that the Plaquenil is keeping my glucose low. Which would actually explain my near-constant feeling of stress and irritability lately. (Like, I've not been posting here because every time I think of writing a response, it feels like a huge ordeal, I get cranky, and turn off my computer. Lovely.)
Has anyone experienced this? I've never had issues with low blood sugar or hypoglycemia. I don't have a huge appetite to begin with. Should I just snack more often? What kinds of foods are good for long-term increase of glucose?
And has anyone had more serious problems from not paying attention to a low glucose level? Can it ever get so low as to be dangerous?
I always ask my doctor these questions, too, of course, but there is a lot to be said for the real-world experience I can only get here.
I had no idea that hypoglycemia was a side-effect of Plaquenil. I knew that it was a side-effect of MTX.
I have always gotten cranky, light-headed and shaky if I don't eat at regular intervals. I was especially bad about it when I was pregnant and nursing, which was for 13 years - 1976-1989. At that time I learned to always carry a high-protein snack, like nuts or cheese, which would help.
I did the same when I was taking MTX. Since MTX is a folate blocker, I really craved salads while I was on it. A healthy salad with proteins added, like chicken or seafood, would really hit the spot for me then.
I still get shaky if I don't eat on time, but that's nothing unusual for me, so I never blamed the Plaq. I would say try nibbling on high-protein snacks.
I had a friend in college who had clinically diagnosed hypoglycemia, and her glucose could get low enough to be dangerous. She carried those little diabetic candies that can raise the blood sugar level quickly, and all of her friends knew where they were in case she was incoherent.
Hope this helps.
I can vouch for this, I had terrible hypo attacks when starting plaquenil, one nearly resulted in a doctor at a clinic taking me to hospital.
I would suggest eating/snacking every 2 hours, always carry something with you - I was advised to carry jelly beans and a small carton of orange juice which gets your sugar level up quickly.
I will promise you one thing though, it does settle down but in the interim, just eat little and often.
Thanks, ladies! Great suggestions.
Food high on the glycemic index raises blood sugar the fastest....soda, juice, candy, etc. There's also something called glucose tabs (found at the pharmacy) that diabetics, or anyone, can use for low blood sugar. They're basically giant sweet tarts.
Protein alone doesn't do much for raising blood sugar. You need carbohydrates for that. Protein helps keep blood sugar stabilized.
Tags for this Thread